Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Amarillo, TX

January 15, 202320 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 15, 2023, 1:19 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Jan 15, 2023, 11:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2023, 1:19 AM CST (07:19 UTC)
In effect from
Jan 15, 2023, 11:00 AM CST
Expired
Jan 15, 2023, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 1:29 PM CSTNON-TSTM WND GST 591 Wsw Guymon, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3431 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS84 KAMA 150719
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
119 AM CST Sun Jan 15 2023


OKZ001>003-TXZ001>020-317-160100-
/O.UPG.KAMA.FW.A.0002.230115T1700Z-230116T0100Z/
/O.NEW.KAMA.FW.W.0003.230115T1700Z-230116T0100Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
119 AM CST Sun Jan 15 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
ENTIRE COMBINED OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM this morning to 7 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley...Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 16 percent.

* Red Flag Threat Index...3 to 4 expected.

* Timing...From 11 AM Sunday morning until 7 PM CST Sunday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 14, 10:37 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 14, 10:37 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1037 PM CST Sat Jan 14 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday night)
Issued at 150 PM CST Sat Jan 14 2023

The wind and above normal temperatures will be the main story
this weekend. Temperatures today have topped out around the mid
60s to near 70 degrees for many areas with winds around 20 to 25
mph due to lee surface troughing. RFTIs near 3 have been noted
across some of the WTM stations resulting in solid elevated to
near critical fire weather conditions. The latest satellite loop
shows a robust upper level trough moving onshore over the west
coast. This trough is expected to broaden some tonight into
tomorrow as a strong 500mb jet currently near southern CA expands
over the southern plains. The zonal flow aloft (as indicated in
the 12z AMA RAOB) will become more southwesterly by tomorrow as
the trough axis moves across the western CONUS. Stacked jets will
advance into the Texas Panhandle by 12z tomorrow, peaking around
18-21z, then finally shift south of the area by tomorrow night as
the trough axis moves across the area. A surface low will also
strengthen through the day over the Raton Mesa before ejecting
northeast tomorrow afternoon (this will result in falling surface
pressure and a tight pressure gradient across the Panhandles).

The big question concerns the cloud cover and whether or not the
strong winds aloft will be able to mix down. Winds at 700mb should
exceed 50 knots over the area for a good part of the day
tomorrow, so we won't have to mix terribly high to get some strong
winds to the surface. That being said, confidence is not high
enough yet to issue wind products just due to the differences in
model output with cloud cover. The grand ensemble (including ENS,
GEFS, CPC) indicated a 20% to 30 % chance for cloud cover to drop
to scattered in the western zones by noon (70 to 80% chance it
stays mostly cloudy). If clouds do clear out soon enough, we
could easily see a few 50kt gusts tomorrow (especially on the
Caprock). Otherwise, wind gusts may still top out around 40 to 45
knots. Will hold off on making a headline decision for winds at
this time due to the uncertainty with the clouds and collaboration
concerns, but a wind advisory looks like a good bet for the
western zones based on the current wind guidance. A pacific front
will result in some westerly winds in the wake of the surface low,
but the main cold front may stall in our northern zones. Winds
behind the front should be pretty tame based on the track of the
surface low.

Ward

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 258 PM CST Sat Jan 14 2023

Temperatures finally cooling down to near average and
precipitation chances are the main highlights of the long term
forecast. Warmer temperatures will stick around through Tuesday
before decreasing back to near average and they should stay that
way through the remainder of the work week. Precipitation chances
are still looking to make a return to the Panhandles Tuesday night
into the daytime on Wednesday.

Zonal flow aloft is forecast to prevail Monday and a majority of
the day on Tuesday. H850 temperatures on Monday will cool off
approximately 5 degrees as westerly to northwesterly surface winds
usher in a slightly cooler airmass. Conditions will be very
similar on Tuesday, with highs above average and light to breezy
surface winds.

The next upper level system is forecast to move onshore across the
western CONUS late on Monday. This system will dig across the
Desert Southwest before lifting up across the Southern Rockies and
Plains mid to late week. Deterministic guidance continues to alter
the evolution of this system every model run, but there is
becoming slightly more consistency in the ensembles that there
could be precipitation for portions of the CWA. The global
ensemble probabilities have at least a 40 percent chance area wide
of having at least a few hundredths of precip with this system, it
obviously is not much, but any precipitation is a welcome change
of pace. As the low pressure system moves off to the east, cooler
air on the backside of the low will move across the forecast area.
Can't rule out any winter precipitation as this occurs in the
northern zones with the wrap around precip on the backside of the
surface low.

This low pressure system will move east of the Southern Plains by
Wednesday night and a subtle ridge will replace the trough across
the area for Thursday. The slightly warmer temperatures for
Thursday will be short lived as troughing across the Rockies will
flatten the ridge early Friday into next weekend.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Sat Jan 14 2023

For the 06Z TAFs, surface low pressure will continue to intensify
over southeastern Colorado and northeastern New Mexico on Sunday
in advance of a fast moving upper level storm system which is
forecast to track north of our forecast area. Nevertheless, the
corresponding tight surface pressure gradient will cause winds to
increase and become strong and gusty from late Sunday morning
through the afternoon and into the evening hours. An Aviation
Weather Warning will likely be needed for KAMA beginning sometime
Sunday afternoon. In addition, areas of blowing dust are possible
Sunday afternoon. However, confidence is low as to whether or not
the surface visibilities will be impacted at any of the TAF sites
so have omitted at this time. Periods of high level clouds are
also anticipated during this forecast cycle.

02

&&

.FIRE WEATHER...
Issued at 150 PM CST Sat Jan 14 2023

An incoming upper level storm system will bring strong winds to
the area again tomorrow as stacked jets and a deepening surface
low advance over the plains. Just how strong the winds get will be
determined based on cloud cover, especially for max gust
potential. If mid/high clouds clear out during the afternoon,
winds may quickly mix down resulting in some 55 to 60 mph gusts
(especially on the caprock). If clouds hold in place (as suggested
by about 70% to 80% of the ensembles), then the gust potential
would be lower yet sustained winds could still exceed 25 to 30 mph
due to a deepening surface low. A low level thermal ridge may
also be in play, but it should be weak and perhaps even offset a
bit east of where the stronger winds are expected (there is some
uncertainty based on timing of a pacific front).

As of right now, confidence is high enough that with or without
clouds, RFTIs should be in the 3 to 4 range which does warrant the
issuance of a Fire Weather Watch due to the ERCp being over 70
percent.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                43  66  40  60 /   0   0   0   0
Beaver OK                  44  68  34  60 /   0   0   0   0
Boise City OK              40  61  30  56 /   0   0   0   0
Borger TX                  47  69  41  63 /   0   0   0   0
Boys Ranch TX              42  66  36  61 /   0   0   0   0
Canyon TX                  41  66  39  61 /   0   0   0   0
Clarendon TX               44  69  44  64 /   0   0   0   0
Dalhart TX                 38  62  30  58 /   0   0   0   0
Guymon OK                  43  65  32  59 /   0   0   0   0
Hereford TX                40  66  38  61 /   0   0   0   0
Lipscomb TX                44  68  39  62 /   0   0   0   0
Pampa TX                   46  68  40  62 /   0   0   0   0
Shamrock TX                41  69  43  65 /   0   0   0   0
Wellington TX              41  70  45  67 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday morning through Sunday evening
     for TXZ001>020-317.

OK...Fire Weather Watch from Sunday morning through Sunday evening
     for OKZ001>003.

&&

SHORT TERM...07
LONG TERM....05
AVIATION...02
Hazardous weather outlook, Jan 14, 3:01 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
301 PM CST Sat Jan 14 2023

OKZ001>003-TXZ001>020-317-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
301 PM CST Sat Jan 14 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Widespread hazardous weather conditions not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread critical fire weather conditions are expected Sunday
afternoon for the Texas and Oklahoma Panhandles. A Fire Weather
Watch has been issued from 11 AM through 7 PM Sunday. Wind gusts
up to 50 to 55 mph are possible in addition to the fire weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions on Sunday afternoon.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:50 AM CSTHigh Wind WarningAMADallam, Hartley, Oldham16 hr
Jan 15, 2:59 AM CSTWind AdvisoryAMADeaf Smith, Hansford, Hutchinson, Moore, Potter, Randall and 1 more16 hr

Nearby

Red Flag Warnings in Texas, 2023Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.